You can lose hair for many different reasons. Illness, stress, hereditary factors, and normal aging can all cause hair loss. So can some medical conditions and medicines.
For instance, telogen effluvium, or excessive shedding of hair, can happen within several months of starting a medicine. Anagen effluvium, an even more rapid loss of hair, usually happens within days or weeks of starting a medicine. It causes eyelashes, eyebrows, and other body hair to fall out. Anagen effluvium is common in people on chemotherapy.
Medicines that have been linked to hair loss include:
- Cholesterol-lowering medicines
- Blood pressure medicines such as diuretics, beta-blockers, and ACE inhibitors
- Arthritis medicines
- Birth-control pills
Many other things beside medicine can cause hair loss. These include medical conditions, scalp conditions, stress. So it is important to see your doctor for an exam and treatment.
If you and your doctor decide your hair loss is due to a medicine, the treatment is to stop taking it. But dont do this on your own. Talk with your doctor to rule out other possible causes first. He or she will help determine if hair loss is likely related to a medicine you are taking.